Hyponatraemia induced by synthetic phenethylamines
Synthetic cathinones are drugs of abuse that elicit psychoactive effects similar to those of classic amphetamines. Structurally, synthetic cathinones and amphetamines are substituted phenethylamines and therefore share many toxicodynamic mechanisms. One of the potentially life-threatening consequences of amphetamines is serotonin-mediated hyponatraemia, which was recently documented also in synthetic cathinone poisonings. Herein, we reviewed the current knowledge on the hyponatraemia elicited by the use of synthetic phenethylamines, discuss the putative mechanisms involved, present the risk factors, as well as prophylactic and therapeutic options.
Drug-induced hyponatraemia is mediated by serotonin-induced secretion of the antidiuretic hormone and involves polydipsia and kidney water reabsorption. Based on data for 3,4-methylenedioxymethamphetamine (MDMA, ecstasy), we suggest that the acute hyponatraemia that develops after synthetic cathinone use may be a consequence of the metabolic activation of these drugs. The literature often reveals hyponatraemia-associated complications such as cerebral oedema, cerebellar tonsillar herniation and coma that may evolve to a fatal outcome, particularly in women. Only few of the described cases underwent exhaustive post-mortem biochemical investigation. Evidence indicates that hyperthermia, diaphoresis, the ready availability of fluids and the recommendation to drink copiously at the rave scene can precipitate water intoxication.
Users should be advised of the importance of controlling fluid intake after consumption of cathinone and amphetamine synthetic derivatives. Attenders of overheated clubs or outdoor summer festivals who engage in excessive dancing for hours are recommended to stay cool and hydrated through ingestion of isotonic beverages to replenish fluids and electrolytes lost through sweating. At early signs of adverse effects, medical assistance should be promptly sought. Severe hyponatraemia, defined as a plasma sodium concentration lower than 130 mmol/L, may be corrected with hypertonic saline infusion. Finally, clinicians should be made aware of the hyponatraemic potential of these drugs and encouraged to report future cases of toxicity to increase knowledge on this potentially lethal outcome.